Imodium is the most common brand name for generic drug loperamide, a partial opioid agonist used to treat diarrhea. The medication slows the movement of the digestive system, which increases the firmness, and decreases the number, of bowel movements, so the person taking Imodium receives some relief.
When loperamide was first under clinical investigation, the Drug Enforcement Agency placed the medication on the Controlled Substances list under Schedule II – the same place where addictive but medically beneficial medications, like oxycodone and hydrocodone, reside today. In 1976, the DEA rescheduled loperamide as Schedule V, stating that the substance was essentially harmless. The particular chemical formula did not cross the blood-brain barrier except in extremely high doses, while also conferring benefits to patients by interacting with opioid receptors in the gut (some early research on rats and rhesus monkeys suggested loperamide had addictive properties). In 1977, the Food and Drug Administration approved Imodium for over-the-counter use.
That being said, reports of intentional abuse of Imodium have shown that, in extremely high doses, the substance can potentially cross the blood-brain barrier and lead to a mild euphoria, since it is a partial opioid agonist.
Who Is at Risk for Imodium Abuse?
People who struggle with addiction to opioid drugs, from Percocet to heroin, are targets for Imodium abuse. These individuals primarily begin taking Imodium as a method of home detox, because Imodium eases many symptoms of narcotic withdrawal. Opioid drugs lead to constipation, so one of the most common withdrawal symptoms when a person begins to detox from these substances is diarrhea.
Imodium’s partial opioid agonist properties bind to receptors in the gut and slow the digestive system’s movements, so diarrhea related to withdrawal stops or slows down. Reportedly, other withdrawal symptoms, such as nausea, vomiting, and muscle pain ease as well, potentially because the individual is not as dehydrated.
Withdrawing from narcotics is not typically dangerous, although no one should undergo this process without the oversight of a medical professional. Doctors can help with tapering people off the drugs, prescribing medications to ease withdrawal, and overseeing the process to ensure safety throughout withdrawal. People who attempt to withdraw from opioid drugs alone put themselves at risk of relapsing, which can lead to overdose.
In the case of Imodium abuse, people who use this substance to detox from opioid addiction often end up abusing Imodium instead. In addition, those who attempt to detox on their own often relapse to the original opioid abuse.
How Does Imodium Abuse Start?
There have been very few issues with Imodium until the opioid epidemic in the US peaked. In 2014, there were close to 19,000 deaths involving prescription narcotics, according to the Centers for Disease Control, which amounts to 52 deaths per day. That number increased from 16,000 deaths in 2013. Even with increasing federal and state controls around oxycodone and hydrocodone medication prescriptions, heroin is a relatively cheap illicit drug in the US, and many people who can no longer access prescription painkillers may turn to heroin. There has also been an increase in methadone and buprenorphine abuse, although these medications are designed to help people struggling with opioid addiction reduce their physical dependence on these substances. Since loperamide is a partial opioid agonist, people who struggle with addiction to this type of chemical are at a higher risk of abusing this substance too.
A report published in the Annals of Emergency Medicine attempted to track the root of the recent Imodium abuse problem. According to the report, there was a tenfold increase in web forum postings between 2010 and 2011 discussing abuse of Imodium. Researchers reported that 70 percent of the postings recommended Imodium as a home remedy to take the edge off opioid withdrawal; however, 25 percent discussed ways to abuse Imodium to get high. Between 2011 and 2014, there was a 71 percent increase in the number of calls to US poison control centers involving Imodium abuse or overdose.
The recommended daily dose of Imodium is 16 mg per day, and FDA recommendations on the package suggest that, if the individual’s condition has not improved after a few days of taking the medication, they should see a medical professional. However, urban rumors discussing how to get “high” off Imodium recommend taking as many as 50-300 pills at a time, which could potentially rush the blood-brain barrier and bind to opioid receptors in the brain or spinal cord. An overview of 1,300 online posts in 2012 showed recommendations of 70-100 mg of Imodium per day to achieve a high. However, that dose is large enough to cause severe side effects, including overdose and death.
Symptoms of Imodium Abuse
- Stomach pain or bloating
- Skin itching or rash
Because the dose required to get high and the dose that can lead to overdose are essentially the same, overdose symptoms can occur at any time.
Overdose from Imodium
- Hepatic dysfunction
- Depressed breathing and heart rate
- Stopped intestine, leading to the necessity of prescribed anti-constipation medication for several years
- Urinary retention and potential kidney problems
- Heart attack or arrhythmia
One of the most dangerous side effects of Imodium overdose is the potential for heart damage, arrhythmia, and cardiac arrest. Most reports of these issues involving Imodium have, until recently, been tied to drug interactions or previous heart conditions. Since 1976, the FDA has noted 48 instances of heart problems associated with Imodium; however, over half of those instances occurred between 2010 and 2015, indicating that the rise of recreational Imodium abuse and addiction has led to an increase in cardiac problems. The problem has become so life-threatening that the FDA has issued a warning regarding the potential for Imodium abuse to lead to cardiac arrest and death.
- Rapid heartbeat
- Irregular heartbeat
- Inability to wake the person up
If these or other overdose symptoms appear, immediately call 911.
Imodium Withdrawal Symptoms and Treatment Options
Because Imodium is a partial opioid agonist, people who struggle with addiction to this substance are likely to experience withdrawal effects similar to those of other opioids. These symptoms include:
- Stomach cramps
- Nausea and vomiting
- Agitation, anxiety, mood swings, and irritability
- Cold or flu-like symptoms such as runny nose, fever, and watery eyes
- Excessive yawning
- Aches and pains
People who are already attempting to overcome an addiction to opioid drugs like heroin or oxycodone may be more likely to suffer withdrawal symptoms, because their bodies are already attempting to reach normalcy without the help of medication. It is important to get help from a doctor and a rehabilitation program when trying to overcome any addiction, whether it is to heroin, Imodium, or alcohol. A medical professional can create a tapering plan to ease the body off the substance, and that professional can prescribe other medications to ease any serious withdrawal symptoms that might trigger relapse.
Because Imodium can be so physically dangerous in large doses, it is extremely important to get help to detox from this substance as soon as possible. Then, work with a trusted medical professional to find a rehabilitation program that will address the root addiction. Many addiction treatment programs offer medical detox as part of their comprehensive offerings.